Alert archive / Kansas / Areal Flood Warnings in 2011

Areal Flood Warning 3, NWS Topeka, KS

June 2, 2011Cloud County, Republic County, Kansas

NWS Topeka, KS issued this areal flood warning at Jun 2, 2011, 12:40 AM CDT for Cloud County, Republic County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2011, 12:40 AM CDT (05:40 UTC)
Expired
Jun 2, 2011, 6:30 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1634 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 2, 12:13 AM CDT, 27 minutes earlier.

Area forecast discussion, Jun 2, 12:13 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1213 AM CDT THU JUN 2 2011

.DISCUSSION...

CONCERNS FOR OVERNIGHT CONVECTION ARE FOR CURRENT BOW ECHO MOVING
ACROSS DICKINSON COUNTY INTO GEARY / MORRIS/RILEY COUNTIES. STORMS
ARE EXPECTED TO PROPAGATE TO THE EAST SOUTHEAST ALONG THE MOISTURE
AXIS WITH THE VEERING LOW LEVEL JET THROUGH THE NEXT SEVERAL
HOURS...BRINGING TORRENTIAL RAINFALL AND DAMAGING STRAIGHT LINE
WINDS TO AREAS ALONG THE PATH.

&&

.PREV DISCUSSION...
/ISSUED 351 PM CDT WED JUN 1 2011/

TONIGHT AND TOMORROW...

MAIN CONCERN IS ONGOING CONVECTION.

PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS HAVE MOVED VERY SLOWLY
NORTHEAST OVER THE PAST FEW HOURS. RAINFALL AMOUNTS OF OVER TWO
INCHES HAVE BEEN RECEIVED. VERY LITTLE UPPER FLOW HAS LIMITED STORMS
ABILITY TO ORGANIZE SO EXPECT MOSTLY HEAVY RAIN WITH A LIMITED HAIL
THREAT. ADDITIONAL STORMS MAY FIRE THIS EVENING IN VICINITY OF WARM
FRONT AS IT MOVES NORTH. BEHIND THE FRONT...CONVECTIVE THREAT
DIMINISHES AND THURSDAY WILL SEE TEMPERATURES ABOUT 10 DEGREES ABOVE
NORMAL WITH GUSTY SOUTH WINDS AS THE ARE REMAINS FIRMLY ENTRENCHED
IN THE WARM SECTOR. KWH

UPPER RIDGE AXIS REMAINS OVER MID AMERICA THROUGH MOST OF THE
REST OF THE FORECAST PERIOD. DIFFICULT TO PICK OUT BETTER CHANCES
FOR PRECIP AS WE REMAIN JUST SOUTH OF STRONGER WESTERLIES. BEST
CHANCES WORTH MENTIONING APPEAR TO BE FRI NIGHT IN NC KS AND SAT
NIGHT ACROSS FAR NORTHERN TIER OF COUNTIES AS MCS COULD DEVELOP
OVER NEBRASKA EACH NIGHT...WITH A POSSIBILITY OF REMNANTS
AFFECTING NORTHERN COUNTIES.

ADDITIONAL PRECIP CHANCE COULD BE POSSIBLE BY THE MIDDLE OF NEXT
WEEK AS TROPICAL MOISTURE PLUME COMING IN FROM THE SOUTHEAST...AND
ANY WEAK DISTURBANCE COULD SET OFF ISOLATED MAINLY AFTERNOON
THUNDERSTORMS. AT THIS TIME HAVE NOT ADDED THUNDERSTORM CHANCES
THAT FAR OUT FOR EASTERN KS AS CONSIDERABLE UNCERTAINTY EXISTS.

OTHERWISE...TEMPERATURES WILL BE SUMMERLIKE WITH LOWS IN THE 60S
TO LOWER 70S AND HIGHS IN THE 80S TO LOWER 90S. 60

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 5:05 PM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT WED JUN 1 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-021000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
505 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA THIS EVENING...WITH
SOME THUNDERSTORMS EXPECTED TO BE SEVERE.  THERE IS A CHANCE FOR AN
ISOLATED TORNADO OVER NORTH CENTRAL KANSAS THIS EVENING.
ADDITIONALLY...HAIL OF GOLFBALL SIZE OR LARGER AND VERY HEAVY RAIN
CAN BE EXPECTED WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND LATE
SATURDAY NIGHT...MAINLY TO THE NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 1, 11:10 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT WED JUN 1 2011

KSZ034-020500-
OTTAWA-
1110 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTAWA COUNTY...

THROUGH MIDNIGHT CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF SOUTHERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BENNINGTON AND NILES.

A FLASH FLOOD WARNING REMAINS IN EFFECT. IF WATER IS RISING...MOVE
TO HIGHER GROUND AND NEVER DRIVE ACROSS ROADS COVERED BY WATER.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

&&

LAT...LON 3908 9779 3915 9737 3896 9737 3895 9778
      3896 9781
TIME...MOT...LOC 0409Z 263DEG 8KT 3900 9766
Local storm report, Jun 1, 11:45 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1145 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     SOLOMON                 38.92N 97.36W
06/01/2011  E60 MPH          DICKINSON          KS   PUBLIC

&&

KC
Local storm report, Jun 2, 12:11 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1211 AM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     FLASH FLOOD      AGENDA                  39.71N 97.43W
06/02/2011                   REPUBLIC           KS   LAW ENFORCEMENT

            HIGHWAY 148 CLOSED BETWEEN TALMO AND AGENDA WITH 3 TO 5
            FEET OF WATER FLOWING OVER THE ROAD.

&&

ANGLE
Local storm report, Jun 2, 12:18 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1218 AM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     TSTM WND GST     3 NNW JUNCTION CITY     39.07N 96.85W
06/02/2011  E65 MPH          GEARY              KS   TRAINED SPOTTER

            ESTIMATED 60 TO 65 MPH WITH ZERO VISIBILITY.

&&

KC
Local storm report, Jun 2, 12:26 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1226 AM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     FLASH FLOOD      1 S AGENDA              39.69N 97.43W
06/02/2011                   REPUBLIC           KS   LAW ENFORCEMENT

            ROADS 220 SOUTH OF WAYNE AND 290 SOUTH OF ADGENDA ARE
            CLOSED DUE TO HIGH WATER RUNNING OVER THE ROADWAYS.

&&

KC
Local storm report, Jun 2, 12:27 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     HAIL             3 NNW JUNCTION CITY     39.07N 96.85W
06/02/2011  E0.88 INCH       GEARY              KS   STORM CHASER

&&

KC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:04 PM CDTTornado WarningTOPCloud, Republic, Washington41 min
Jun 1, 7:13 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
Jun 1, 7:28 PM CDTSevere Thunderstorm WarningTOPClay, Pottawatomie, Riley47 min
Jun 1, 7:44 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington46 min
Jun 1, 7:59 PM CDTSevere Thunderstorm WarningTOPDickinson46 min
Jun 1, 8:02 PM CDTSpecial Weather StatementTOPWabaunsee28 min
Jun 1, 8:05 PM CDTTornado WarningTOPRepublic, Washington25 min
Jun 1, 8:16 PM CDTFlash Flood WarningTOPCloud, Republic3 hr
Jun 1, 8:21 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee21 min
Jun 1, 8:26 PM CDTTornado WarningTOPDickinson34 min
Jun 1, 9:04 PM CDTFlash Flood WarningTOPRepublic, Washington3 hr
Jun 1, 9:19 PM CDTSevere Thunderstorm WarningTOPDickinson56 min
Jun 1, 9:26 PM CDTRiver Flood WarningTOPRiley24 hr
Jun 1, 9:36 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington39 min
Jun 1, 9:46 PM CDTSevere Thunderstorm WarningTOPDickinson29 min
Jun 1, 9:52 PM CDTSevere Thunderstorm WarningTOPOttawa38 min
Jun 1, 10:12 PM CDTSevere Thunderstorm WarningTOPDickinson63 min
Jun 1, 10:13 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington47 min
Jun 1, 10:24 PM CDTTornado WarningTOPClay36 min
Jun 1, 10:35 PM CDTFlash Flood WarningTOPClay, Cloud, Riley, Washington4 hr
Jun 1, 11:04 PM CDTFlash Flood WarningTOPOttawa4 hr
Jun 1, 11:10 PM CDTSpecial Weather StatementTOPOttawa50 min
Jun 1, 11:12 PM CDTFlash Flood WarningTOPCloud, Republic2 hr
Jun 1, 11:17 PM CDTRiver Flood WarningTOPClay, Cloud22 hr
Jun 1, 11:28 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Morris, Pottawatomie, Riley6 hr
Jun 1, 11:40 PM CDTSevere Thunderstorm WarningTOPDickinson65 min
Jun 1, 11:51 PM CDTSevere Thunderstorm WarningTOPDickinson54 min
Jun 1, 11:56 PM CDTSevere Thunderstorm WarningTOPGeary, Riley49 min
Jun 2, 12:22 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley23 min
Jun 2, 12:42 AM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee48 min
Jun 2, 12:48 AM CDTAreal Flood AdvisoryTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee117 min
Jun 2, 1:18 AM CDTSpecial Weather StatementTOPJackson42 min
Jun 2, 1:19 AM CDTFlash Flood WarningTOPCloud, Ottawa6 hr
Jun 2, 1:24 AM CDTRiver Flood WarningTOPOttawa6 days
Jun 2, 1:24 AM CDTRiver Flood WarningTOPClay5 days
Jun 2, 1:38 AM CDTSevere Thunderstorm WarningTOPCloud22 min
Jun 2, 2:19 AM CDTRiver Flood WarningTOPCloud4 days
Jun 2, 3:07 AM CDTRiver Flood WarningTOPDickinson56 hr
Jun 2, 3:20 AM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Jun 2, 5:47 AM CDTAreal Flood WarningTOPClay, Dickinson, Geary, Pottawatomie, Riley4 hr
Jun 2, 5:53 AM CDTRiver Flood WarningTOPShawnee24 hr
Jun 2, 5:53 AM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee24 hr
Jun 2, 6:06 AM CDTRiver Flood WarningTOPOttawa39 hr
Jun 2, 6:06 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline6 days
Jun 2, 6:46 AM CDTAreal Flood WarningTOPCloud, Ottawa, Republic4 hr
Jun 2, 7:05 AM CDTFlash Flood WarningTOPPottawatomie, Riley115 min
Jun 2, 7:26 AM CDTRiver Flood WarningTOPJackson, Shawnee14 hr
Jun 2, 7:31 AM CDTRiver Flood WarningTOPWashington6 hr
Jun 2, 7:40 AM CDTRiver Flood WarningTOPCloud24 hr
Jun 2, 7:42 AM CDTRiver Flood WarningTOPPottawatomie27 hr
Jun 2, 8:44 AM CDTRiver Flood WarningTOPPottawatomie13 hr
Jun 2, 8:59 AM CDTFlash Flood WarningTOPPottawatomie, Riley6 hr
Jun 2, 9:29 AM CDTAreal Flood WarningTOPClay, Cloud, Dickinson, Geary, Marshall, Ottawa and 4 more12 hr
Jun 2, 10:19 AM CDTRiver Flood WarningTOPOttawa, Saline4 days
Jun 2, 10:19 AM CDTRiver Flood WarningTOPDouglas, Jefferson33 hr
Jun 2, 11:06 AM CDTAreal Flood WarningTOPJackson, Jefferson, Pottawatomie, Shawnee6 hr
Jun 2, 11:11 AM CDTRiver Flood WarningTOPDouglas, Jefferson36 hr
Jun 2, 11:11 AM CDTRiver Flood WarningTOPDouglas, Jefferson, Shawnee18 hr
Jun 2, 12:47 PM CDTRiver Flood WarningTOPPottawatomie, Wabaunsee9 hr
Jun 2, 2:48 PM CDTAreal Flood WarningTOPPottawatomie, Riley6 hr
Jun 2, 4:36 PM CDTAreal Flood WarningTOPJackson, Jefferson, Pottawatomie, Shawnee5 hr

Nearby

Areal Flood Warnings in Kansas, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.